THURSDAY, Nov. 11 (HealthDay News) -- Severe acne may significantly increase suicide risk, and patients taking isotretinoin (Accutane) for the skin condition should be monitored for at least a year after treatment ends, Swedish researchers report.
"Treatment with Accutane actually entails an increased risk of suicide attempts," said lead researcher Anders Sundstrom, a pharmacoepidemiologist at the Karolinska Institute in Stockholm.
However, depression caused by the acne, rather than the drug itself, is probably the culprit, he said.
The risk of suicide is very small, Sundstrom stressed. There could be one suicide attempt among 2,300 people taking Accutane, and that assumes that the drug caused the suicide attempt, he said.
For the study, published online Nov. 12 in BMJ, Sundstrom's team collected data on 5,756 people treated for severe acne with Accutane from 1980 to 1989. The average age of the men was 22; the average age of women was 27.
Linking these patients to hospitalization and death records from 1980 to 2001, they found that 128 of the patients were hospitalized because of a suicide attempt.
Suicide attempts increased in the several years before Accutane was started, but the highest risk was seen in the six months after treatment ended, Sundstrom's group found.
It's possible that patients whose skin improved became distraught if their social life didn't benefit, the researchers speculated.
Also, Accutane takes time to work and acne can worsen before it gets better, Sundstrom said. "It takes a long time to get rid of the acne, and for the self-image to get better might take even a longer time," he said.
Acne so severe that it is treated with Accutane is not a trivial disease, said Parker Magin, a senior lecturer at the University of Newcastle in New South Wales, Australia, and co-author of an accompanying journal editoria
All rights reserved